Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 78, NWS Gray, ME

December 1, 2021

NWS Gray, ME issued this small craft advisory at Dec 1, 2021, 3:55 AM EST. It took effect at Dec 1, 2021, 7:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2021, 3:55 AM EST (08:55 UTC)
In effect from
Dec 1, 2021, 7:00 AM EST
Expired
Dec 1, 2021, 3:01 PM EST
In force
8 hr
Issued by
NWS Gray, ME

The text

As transmitted.

928 
WHUS71 KGYX 010855
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
355 AM EST Wed Dec 1 2021

ANZ150-152-154-012100-
/O.NEW.KGYX.SC.Y.0078.211201T1200Z-211201T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
355 AM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 7 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
329 
WHUS71 KGYX 011229
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
729 AM EST Wed Dec 1 2021

ANZ150-152-154-012100-
/O.CON.KGYX.SC.Y.0078.000000T0000Z-211201T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
729 AM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
981 
WHUS71 KGYX 012001
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
301 PM EST Wed Dec 1 2021

ANZ150-152-154-021015-
/O.CAN.KGYX.SC.Y.0078.000000T0000Z-211201T2100Z/
/O.NEW.KGYX.GL.A.0026.211202T2200Z-211203T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
301 PM EST Wed Dec 1 2021

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...West winds 20 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-153-021015-
/O.NEW.KGYX.GL.A.0026.211202T2200Z-211203T2200Z/
Penobscot Bay-Casco Bay-
301 PM EST Wed Dec 1 2021

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  3 to 5 ft possible.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Nov 30, 10:21 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 10:21 PM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1021 PM EST Tue Nov 30 2021

.SYNOPSIS...
A warm front will move across the region tonight with clouds
and some light snow showers, mainly in the north. The warm front
will pass to the north on Wednesday allowing for warmer
temperatures. Another warm front crosses Thursday with
increasing chances of rain and snow, mainly during the afternoon
and evening hours. This warm front will be quickly followed by
a cold front Thursday night with gusty winds and potential for
snow squalls in the mountains. Broad high pressure returns for
the weekend, though a weak disturbance may spoil that with light
showers on Saturday. The next system to look for approaches
early next week.

&&

.NEAR TERM /TONIGHT/...
1030PM UPDATE...
Made minor adjustments to overnight lows based on current
trends. Temperatures haven't moved much this evening due to
extensive cloud cover. A few flurries have been observed as
well.

730PM UPDATE...
Widespread cloud cover will keep temperatures from falling much
overnight. As a shortwave trough crosses the area, some flurries
and light snow are possible, with the best chance of
accumulation in the higher terrain. Made adjustments to
temperature, precipitation chances, and weather forecasts.
Otherwise no significant changes in forecast thinking.

ORIGINAL DISCUSSION...
A weak short wave and low level warm air advection will combine
to increase and thicken cloud cover across the region
overnight. However, the atmosphere remains relatively moisture
starved and any dynamics are weak with this system. Therefore,
expect most of the light snow showers to be confined to the
northern mountains. The cloud cover will keep temperatures
relatively uniform during the overnight hours with 20s in most
locations.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Any remaining light precipitation will exit the region
Wednesday morning as a weak and fast moving ridge of high
pressure builds into the region from the west. A good deal of
sunshine in the morning will allow temperatures to climb into
the lower to mid 40s over southern locations. Clouds will then
begin to increase once again late in the day.

Another shot of warm air advection will develop over the region
Wednesday night. This system will track north of the Great Lakes
during this period allow for light precipitation to enter the
region late at night. Thermal profiles and GYX probability plots
suggest that most of this precipitation will fall in the form
of snow showers which leads us to the extended portion of the
forecast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A troughy and unsettled pattern persists through the extended
portion of the forecast with a couple chances for rain and/or
snow. The pattern amplifies over the CONUS this weekend
promising at least a modest warm up early next week, then the
next system of interest crosses sometime in the Monday/Tuesday
timeframe. Overall a seasonable stretch with minor impacts on
the docket, and low confidence in impacts with the day 7 storm.

A Pacific jet cruises inland through the midweek period,
reaching across the CONUS at 140+ kts at h300. This pushes a
trough axis negative across the Great Lakes and eventually New
England Thursday into Friday. Model agreement continues to run
on the low side of average with respect to timing and preferred
corridors of precipitation as the wave quickly passes by... but
it has generally trended further north and warmer with lower
snowfall totals.

The system's warm front may produce a few light showers earlier
in the day, but the general thought is that precipitation
intensity and coverage will increase with pressure falls as the
low pressure center cruises across southern Canada. Timing
remains a key point of uncertainty, though the statistical suite
and model trends favor a quicker and warmer solution which is
reflected in this forecast with precipitation overspreading most
of the region late in the afternoon, exiting late in the
evening. Most of this will start as or transition to rain as
temperatures warm into the upper- 30s to mid-40s. The exception
is over the northern zones near the international border and
through the western Maine mountains. Although not in a CAD
setup, temperatures may hover closer to freezing with an inch or
two of slushy snow as the day progresses. Would expect peaks
and ridges to accumulate more efficiently with more favorable
temperatures there.

Strong cold advection takes over behind the front which
significantly steepens low and mid lapse rates. Thus am
expecting a favorable environment for snow squalls and
potentially strong, gusty winds Thursday night. For the squalls
and subsequent upslope showers... modeled QPF suggests more
accumulations are possible with this activity vs the preceding
frontal system. Given cooler temperatures and potential for poor
visibility would expect greater potential for travel impacts in
spite of picking up just another inch or two of snowfall. NW-
facing peaks and ridges could see up to a few inches. Very high
Froude values Friday afternoon indicate a few showers could
stray out of the mountain zones, but have generally limited this
potential with the column rapidly drying... though did bump up
cloud cover downwind of the mountains a bit.

For winds... gusts in excess of 30 mph look likely late
Thursday night and Friday with locally higher gusts in the
immediate downslopes southeast of mountains, particularly the
Whites. Temperatures will be cooler but near normal with highs
mostly in the mid-20s to low-40s. A broad area of high pressure
builds toward the region for the weekend, which will allow gusts
and showers to diminish near the end of the day Friday.

With the trough overhead lifting north, the aforementioned
strong jet aloft shifts overhead with delivers a disturbance or
two this weekend with a threat of light showers centered on
Saturday. The jet also brings in a cooler airmass with
temperatures limited to the 20s and 30s as a more stout dome of
high pressure crosses on Sunday. Meanwhile upstream, the
synoptic pattern will amplify as another Pacific jet takes a
dive across the Rockies. The trough that digs down as a result
will approach the East Coast by Monday with a warm southwesterly
flow leading to a brief warm-up here. This system is quite
uncertain with run-to-run inconsistencies in how well the inland
component of low pressure phases with an offshore component.
It's far too early to get specific but the amplified pattern at
least leaves some potential.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Clouds increase, thicken and lower tonight but
conditions will remain VFR in most areas. However, areas of MVFR
cigs and vsbys may develop overnight for a period of time as a
warm front pushes through the region with some snow showers. VFR
conditions expected on Wednesday into Wednesday night.

Long Term...TEMPO MVFR is possible everywhere Thursday with
SHRA (or SHRASN toward the north). A period of more widespread
restrictions accompanies a crossing frontal system later than
evening and overnight, especially toward the north where
SN and local +SN significantly impact vsby. VFR returns Friday
through the weekend, except for at KHIE which may linger in MVFR
with SHSN for part or most of Friday.

&&

.MARINE...
Short Term...A westerly flow will continue tonight into
Wednesday with gusts below SCA thresholds. Winds will back with
time Wednesday night to the southwest as a warm front approaches
the region.

Long Term...A warm front with light showers crosses Thursday,
then an accompanying cold front crosses Thursday night.
Confidence is increasing in a period of offshore/northwesterly
gales developing in the wake of this system as it deepens over
the Canadian Maritimes, but still a bit marginal at the day 4
stage to go with headlines for now. Broad high pressure builds
back over the weekend with conditions subsiding below SCA
thresholds by Sunday with increasing southerly flow to start the
next work week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Cannon
LONG TERM...Casey
Hazardous weather outlook, Dec 1, 3:18 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EST Wed Dec 1 2021

MEZ007>009-NHZ001>003-020830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
318 AM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the region Thursday and bring a chance for a
couple inches of slushy accumulation, mainly across the summits and
higher terrain. As the colder air arrives late Thursday into Friday
snow showers and squalls will become more likely along with gusty
winds. Additional light accumulations are expected with this upslope
snow shower activity.

Another storm system has the potential to bring significant amount of
precipitation early next week. At this time storm track and
precipitation type remain low confidence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-033-NHZ004>015-020830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
318 AM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system has the potential to bring significant amount of
precipitation early next week. At this time storm track and
precipitation type remain low confidence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-020830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the waters late Thursday into Friday. As
colder air pours over the coastal waters strong wind gusts are
expected. A northwesterly gale is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:01 PM ESTGale WatchGYX13 hr

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.